Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 182, NWS Memphis, TN

November 29, 2016Calhoun County, Chickasaw County, Pontotoc County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Nov 29, 2016, 4:56 PM CST for Calhoun County, Chickasaw County, Pontotoc County, Mississippi. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 29, 2016, 4:56 PM CST (22:56 UTC)
Expired
Nov 29, 2016, 5:45 PM CST
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Calhoun County, MS, Chickasaw County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 5:04 PM CSTFUNNEL CLOUD2 Sse Pittsboro, MS
Nov 29, 5:10 PM CSTTSTM WND DMGPittsboro, MSPOWER LINES REPORTED DOWN ACROSS CALHOUN COUNTY. TIME ESTIMATED FROM RADAR.
Nov 29, 5:33 PM CSTTSTM WND DMGHoulka, MSTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 3:48 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WUUS54 KMEG 292256
SVRMEG
MSC013-017-115-292345-
/O.NEW.KMEG.SV.W.0182.161129T2256Z-161129T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CST TUE NOV 29 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
  SOUTHERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
  NORTHERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 545 PM CST

* AT 455 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR PITTSBORO...
  OR 20 MILES SOUTHEAST OF WATER VALLEY...MOVING EAST AT 45 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HOUSTON...BRUCE...CALHOUN CITY...VARDAMAN...DERMA...PITTSBORO...
  HOULKA...TROY...PYLAND...NEW HOULKA...ALGOMA...BIG CREEK...
  RETREAT...LOYD...ELLARD...REID...ROBBS...SKUNA...CHIWAPA AND
  BOUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
STORM SHELTER OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHEASTERN
AND NORTHWESTERN MISSISSIPPI.

LAT...LON 3397 8951 3400 8951 3424 8883 3393 8882
      3381 8946
TIME...MOT...LOC 2255Z 249DEG 38KT 3391 8944 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$
1 follow-up statement
093 
WWUS54 KMEG 292328
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
528 PM CST TUE NOV 29 2016

MSC013-292337-
/O.CAN.KMEG.SV.W.0182.000000T0000Z-161129T2345Z/
CALHOUN MS-
528 PM CST TUE NOV 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CALHOUN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHEASTERN
MISSISSIPPI.

LAT...LON 3407 8914 3407 8915 3413 8915 3424 8883
      3396 8882 3395 8914
TIME...MOT...LOC 2327Z 249DEG 38KT 3403 8906 

$$

MSC017-115-292345-
/O.CON.KMEG.SV.W.0182.000000T0000Z-161129T2345Z/
PONTOTOC MS-CHICKASAW MS-
528 PM CST TUE NOV 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR SOUTHEASTERN PONTOTOC AND NORTHERN CHICKASAW COUNTIES...

AT 527 PM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER HOULKA...OR 9
MILES NORTH OF HOUSTON...MOVING EAST AT 45 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HOULKA...TROY...NEW HOULKA...ALGOMA...PARKERSBURG...CHIWAPA...
WALLFIELD...THELMA AND VAN VLEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
STORM SHELTER OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHEASTERN
MISSISSIPPI.

LAT...LON 3407 8914 3407 8915 3413 8915 3424 8883
      3396 8882 3395 8914
TIME...MOT...LOC 2327Z 249DEG 38KT 3403 8906 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 2:16 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 29, 2:16 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
216 PM CST Tue Nov 29 2016

.DISCUSSION...

...Moderate risk of severe weather over parts of North
Mississippi...

Currently...Monitoring for potential severe weather this evening.
Warm front continues to lift north with lower 60s dewpoints
beginning to push into northern MS. Meanwhile a potent shortwave
over Texas is rotating around the main Central U.S. upper trough.
This is spreading lift across the Lower Mississippi Valley. The
associated cold front is pushing east into the Arklatex at this
time. Thunderstorms are beginning to develop to the south of our
region.

Late this afternoon into Tonight...Increasingly concerned about
the possibility of significant severe weather across Nortehast
Mississippi. As the warm front lifts into North Mississippi and
the cold front approaches from the west a surface wave develops
over Western Mississippi early this evening and tracks NE across
North Mississippi. MLCAPES of 500-1000 j/kg work into NE
Mississippi as the moist and unstable airmass moves north ahead
of the wave. Hodographs are strongly curved with 0-1km helicity
values above 300 m2/s2 and 0-6 km bulk shear values greater than
70 kts. We are most concerned about this evening since discrete
supercells are possible as the surface wave moves through. Attm it
appears the best chance of a strong tornado or two will be across
Northeast Mississippi from about 6 pm to 11 pm. Damaging winds and
hail are also threats. Parts of North Mississippi have been
upgraded to a moderate risk. By about midnight the convection will
probably be organized into a line with an isolated severe threat
until about 3 am across Northeast Mississippi. Most of the
lingering activity should end by sunrise.

Wednesday through Friday...Cold front pushes east and a cooler
and drier airmass filters in. Expect seasonably cool temps with
highs in the 50s and lows in 30s.

Saturday through Tuesday...Models still having some trouble during
this time frame as an upper low cuts off over Mexico. Looks like
a couple good chances for rain. First one as a trough moves
through this weekend and another as that upper low ejects east
early next week. Subsequent forecasts will drill down on the
details over the next few days but the overall summary is cool and
wet.

SJM

&&

.AVIATION...

18Z TAF cycle

VFR conditions will continue through most of the forecast period.
Showers and thunderstorms will move across the region starting
late this afternoon and continuing through the overnight hours.
Some severe thunderstorms are possible especially over portions of
northeast Mississippi this evening. IFR ceilings are expected to
move into northeast Mississippi tonight as well. Winds will be
mainly from the south at around 10 knots with some higher gusts
during the afternoon hours.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 29, 3:12 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CST TUE NOV 29 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-302315-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
312 PM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN MODERATE RISK FOR SEVERE STORMS OVER MUCH OF NORTH
MISSISSIPPI FOR TONIGHT...ROUGHLY SOUTH AND EAST OF A LINE FROM
CHARLESTON MISSISSIPPI TO OXFORD MISSISSIPPI TO BOONEVILLE...
INCLUDING THE CITY OF TUPELO. THERE IS A SLIGHT RISK FOR SEVERE
STORMS FOR PORTIONS OF NORTH MISSISSIPPI AND WEST TENNESSEE.

A STRONG TORNADO OR TWO IS POSSIBLE FROM 5 PM CST TO 11 PM CST IN
THE MODERATE RISK AREA. OTHERWISE DAMAGING WINDS ARE THE MAIN
THREAT WITH LARGE HAIL A SECONDARY THREAT. THE SEVERE THREAT WILL
BECOME MORE ISOLATED BY MIDNIGHT AND END BY 3 AM CST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 3:34 PM CSTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha41 min
Nov 29, 4:14 PM CSTSevere Thunderstorm WarningMEGCalhoun, Tallahatchie, Yalobusha46 min
Nov 29, 5:08 PM CSTTornado WarningMEGCalhoun, Chickasaw, Pontotoc37 min
Nov 29, 5:40 PM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Pontotoc50 min
Nov 29, 5:47 PM CSTSevere Thunderstorm WarningMEGCalhoun, Yalobusha43 min
Nov 29, 5:53 PM CSTFlash Flood WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.